Alert archive / Ohio / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 85, NWS Cleveland, OH

June 15, 2008Medina County, Wayne County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jun 15, 2008, 11:06 PM EDT for Medina County, Wayne County, Ohio. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2008, 11:06 PM EDT (03:06 UTC)
Expired
Jun 16, 2008, 12:00 AM EDT
In force
54 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

Counties Medina County, OH, Wayne County, OH

The radar

The Cleveland radar (KCLE), 46 km from the middle of the area, began a volume at 03:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 11:25 PM EDTTSTM WND DMGRittman, OHSEVERAL LARGE BRANCHES DOWN.
Jun 15, 11:41 PM EDTHAIL 0.75Wadsworth, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 3.1 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2008-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2008-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
2131 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 160305
SVRCLE
OHC103-169-160400-
/O.NEW.KCLE.SV.W.0085.080616T0306Z-080616T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
1106 PM EDT SUN JUN 15 2008

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MEDINA COUNTY IN NORTHEAST OHIO...
  NORTHERN WAYNE COUNTY IN NORTHEAST OHIO...

* UNTIL MIDNIGHT EDT

* AT 1103 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WEST SALEM...OR ABOUT 13 MILES NORTHWEST OF WOOSTER...AND MOVING
  EAST AT 27 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  LODI...CRESTON...RITTMAN...WADSWORTH AND DOYLESTOWN

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4099 8213 4099 8216 4106 8217 4107 8216
      4115 8168 4099 8168 4098 8167 4098 8164
      4092 8164 4089 8213
TIME...MOT...LOC 0306Z 262DEG 23KT 4099 8203

$$

KING
2 follow-up statements
000 
WWUS51 KCLE 160336
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1136 PM EDT SUN JUN 15 2008

OHC103-169-160400-
/O.CON.KCLE.SV.W.0085.000000T0000Z-080616T0400Z/
WAYNE OH-MEDINA OH-
1136 PM EDT SUN JUN 15 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EDT
FOR SOUTHERN MEDINA AND NORTHERN WAYNE COUNTIES...

AT 1130 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR SEVILLE...OR ABOUT NEAR RITTMAN...MOVING EAST AT 26 MPH.

THERE REPORTS OF LARGE BRANCHES DOWN.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WADSWORTH AND DOYLESTOWN

LAT...LON 4099 8213 4099 8216 4106 8217 4107 8216
      4115 8168 4099 8168 4098 8167 4098 8164
      4092 8164 4089 8213
TIME...MOT...LOC 0336Z 262DEG 23KT 4102 8178

$$

FITZ
000 
WWUS51 KCLE 160351
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1151 PM EDT SUN JUN 15 2008

OHC103-169-160401-
/O.EXP.KCLE.SV.W.0085.000000T0000Z-080616T0400Z/
WAYNE OH-MEDINA OH-
1151 PM EDT SUN JUN 15 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MEDINA AND NORTHERN
WAYNE COUNTIES EXPIRES AT MIDNIGHT EDT...

LAT...LON 4099 8213 4099 8216 4106 8217 4107 8216
      4115 8168 4099 8168 4098 8167 4098 8164
      4092 8164 4089 8213
TIME...MOT...LOC 0351Z 262DEG 23KT 4103 8165

$$

FITZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 7:35 PM EDT, 3 hours 31 minutes earlier.

Area forecast discussion, Jun 15, 7:35 PM EDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
735 PM EDT SUN JUN 15 2008

.SYNOPSIS...
HIGH PRESSURE OVER THE OHIO AND TENNESSEE VALLEYS WILL MOVE INTO THE
SOUTHEAST THROUGH MONDAY.  A COLD FRONT WILL DROP SOUTHEAST ACROSS
OUR AREA LATE TONIGHT AND MONDAY AND THEN BE FOLLOWED BY A SERIES OF
TROUGHS OF LOW PRESSURE THROUGH THURSDAY.

&&

.NEAR TERM /THROUGH MONDAY/...
LOW LEVEL JET WILL CONTINUE TO PUSH INCREASED MOISTURE INTO THE AREA
AHEAD OF A COLD FRONT THIS EVENING HELPING TO MAKE THE AIRMASS MORE
UNSTABLE ALONG WITH COOLING AT UPPER LEVELS.  WITH THE INCREASED MID
AND UPPER TROFFING WILL COME INCREASED WIND FLOW THUS INCREASING
THE DEEP WIND SHEAR. ALL THIS MEANS GOOD RISK FOR SEVERE STORMS WITH
DAMAGING WINDS AND LARGE HAIL. EXPECT A WATCH TO BE ISSUED AT SOME
POINT THIS EVENING. SOME DECREASE IN STRENGTH OF THE STORMS LATE
TONIGHT IS POSSIBLE AS THE STORMS MOVE FURTHER SE ACROSS THE AREA.
THIS DECREASE MAY GIVE THE EAST AND SE PART OF THE AREA A CHANGE TO
ESCAPE WITHOUT TOO MANY PROBLEMS...BUT THE HIGH POTENTIAL FOR BOWING
TYPE BANDS OF STORMS COULD ALLOW FOR SEVERE STORMS TO PROPAGATE ALL
THE WAY ACROSS OUR WHOLE AREA IN A RAPID FASHION WITH LITTLE CHANCE
FOR A DECREASE IN STRENGTH.  WILL MENTION RISK FOR SEVERE IN ALL
AREAS AT SOME POINT TONIGHT WITH EMPHASIS IN WORDING FOR AWARENESS
IN THE NW HALF OF THE AREA.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
WITH SLOW MOVEMENT OF THE COLD FRONT...POTENTIAL FOR STORMS WILL
REMAIN HIGH IN THE SE BUT SEVERE RISK SOMEWHAT LESSER. UNLESS SOME
SEVERE STORMS PRESENT IN THE MORNING...SHOULD SEE SEVERE RISK
CONFINED TO AREAS SE OF A LINE FROM GKJ TO AKR TO MNN.

BY MONDAY EVENING...COOLER AIR ARRIVING IN WAKE OF COLD FRONT SHOULD
STABILIZE AIRMASS TO END ALL BUT A FEW LINGERING SHRA IN THE EAST
INTO MON NIGHT. FIRST IN A SERIES OF TROUGHS EXPECTED TO ARRIVE TUE
FOR INCREASED CHANCE IN SHRA WITH ANOTHER WEAKER TROUGH POSSIBLE ON
WED.

ENOUGH UPPER TROFFING STILL PRESENT ON THU FOR SOME CONVECTIVE
PRECIP TO BE RIDING ACROSS TOP SIDE OF SURFACE HIGH THAT SETTLES
INTO TN VALLEY SO WILL LEAVE AT LEAST A SLIGHT RISK FOR SHRA IN
FORECAST.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
UPPER LEVEL TROUGH SHOULD BE EAST OF THE REGION BY THURSDAY NIGHT
WITH NORTHWESTERLY FLOW AT THE MIDDLE LEVELS. THIS WILL KEEP
TEMPERATURES SLIGHTLY BELOW AVERAGE ON FRIDAY. WARMER TEMPERATURES
WILL RETURN AS SURFACE HIGH PRESSURE SLIDES EASTWARD IN ADVANCE OF
THE NEXT COLD FRONT THAT WILL APPROACH NORTHERN OHIO FOR FRIDAY INTO
SATURDAY. EXPECT WARMER TEMPERATURES AHEAD OF THE COLD FRONT. FOR
NOW WILL CONTINUE ONLY SLIGHT CHANCES OF SHOWERS WITH THE
UNCERTAINTY IN THE MODELS.

&&

.AVIATION /23Z SUNDAY THROUGH FRIDAY/...
FOR THE SHORT TERM FOCUS WILL BE PLACED ON TS ACTIVITY FROM NW OH
THROUGH CENTRAL INDIANA. ACTIVITY JUST MOVING THROUGH TOL AT THIS
TIME...AND WILL MAKE LAST MINUTE ADJUSTMENTS THERE JUST BEFORE
ISSUANCE FOR TIMING ON TS AND SHOWERS. RADAR TRENDS SHOWING FDY
BETWEEN 00 AND 03Z. BEST CONFIDENCE LOOKS LIKE IT WOULD BE NEAR
FDY AFTER 0030Z.

AS FOR THE REMAINDER OF SITES KEPT IN SOME -TSRA IN MFD AND
CLE...BUT THINKING BETWEEN THE TWO MFD WOULD HAVE BETTER CHANCE AS
LONG AS ACTIVITY PERSISTS. FROM CAK-YNG AND ERI JUST MENTIONED
VCTS OR NOTHING AT ALL EXCEPT FOR SHOWERS THROUGH TONIGHT.

BEYOND 12Z TOMORROW THINK CONDITIONS WILL START OFF VFR FOR NEARLY
ALL LOCATIONS. CONFIDENCE BECOMES MARGINAL THOUGH AFTER 16Z
TOMORROW AS COLD FRONT CROSSES THROUGH THE AREA DURING THIS TIME.
TEMPS ALOFT BEGIN TO COOL DOWN THROUGH TOMORROW AFTERNOON WHICH
WOULD BEGIN TO POSE ISSUES WITH CLOUDS DEVELOPING ESP FROM CLE-MFD
AND EAST. GUIDANCE AT THIS TIME HOWEVER KEEPING CONDITIONS VFR
THROUGH TOMORROW AFTERNOON WITH A BKN050 DEVELOPING ACROSS THE
AREA. WOULD NOT BE SURPRISED TO SEE SOME -SHRA DEVELOPING ACROSS
THE CLE-MFD AND POINTS EAST AREA LATE IN THE TAF PERIOD.

AS FOR WINDS LOOKS LIKE SOUTHWESTERLY FLOW WITH A BRIEF SHIFT W-NW
WITH PASSAGE OF -SHRA/TS ACTIVITY THROUGH THIS EVENING. THEN A
SHIFT BACK SOUTHERLY BECOMING WESTERLY TOWARDS DAYBREAK MONDAY.
WINDS TURN NW BEHIND FRONT FROM W-E THROUGH SECOND HALF OF PERIOD.

.OUTLOOK...UPPER TROUGH OF LOW PRESSURE WILL INFLUENCE THE AREA
THROUGH MUCH OF THE UPCOMING WEEK. WITH THAT THERE WILL CONTINUE
TO BE SOME CLOUDS AND THE CHC OF SHOWERS ESP FROM CLE-MFD EAST.
CONDITIONS LOOK TO BE MAINLY VFR THOUGH THE THE OUTLOOK PERIOD.

&&

.MARINE...
SOUTHWESTERLY WINDS HAVE INCREASED INTO THE AFTERNOON MAINLY IN THE
WAKE OF OUTFLOW FROM THUNDERSTORMS THAT DISSIPATED OVER NORTHERN
INDIANA AND MICHIGAN THIS MORNING. LOOKS LIKE 20 KNOTS SHOULD BE
ABOUT THE STRONGEST GUST HOWEVER IT MAY BE STRONGER NEAR ANY
THUNDERSTORMS THAT DEVELOP ALONG NEAR THE OUTFLOW BOUNDARY.
ADDITIONAL THUNDERSTORMS MAY DEVELOP ALONG AND AHEAD OF A COLD FRONT
THAT WILL MOVE TOWARDS THE LAKE LATE TONIGHT INTO MONDAY. STRONGEST
WINDS WILL BE IN THE WAKE OF THE COLD FRONT MONDAY AFTERNOON AND MAY
PERSIST INTO TUESDAY. WEST TO NORTHWEST WIND SHOULD PRODUCE WINDS OF
2 TO 4 FEET MAINLY EAST. LIGHTER FLOW WILL RETURN FOR WEDNESDAY AND
CONTINUE INTO FRIDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...ADAMS
NEAR TERM...ADAMS
SHORT TERM...ADAMS
LONG TERM...MULLEN
AVIATION...ABE
MARINE...MULLEN
Hazardous weather outlook, Jun 15, 4:34 PM EDT, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
434 PM EDT SUN JUN 15 2008

LEZ061-143>149-163>169-OHZ007>014-018>023-027>033-036>038-047-089-
PAZ001>003-162045-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
RENO BEACH TO THE ISLANDS OH-THE ISLANDS TO VERMILION OH-
VERMILION TO AVON POINT OH-AVON POINT TO WILLOWICK OH-
WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-ON-THE-LAKE TO CONNEAUT OH-
CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-OTTAWA-SANDUSKY-
ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-SENECA-HURON-
MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-
WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-
NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
434 PM EDT SUN JUN 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TONIGHT

A COLD FRONT WILL APPROACH THE AREA TONIGHT. THUNDERSTORMS
DEVELOPING OUT AHEAD OF THIS FRONT COULD BE SEVERE TONIGHT. THE
MAIN SEVERE THREAT WILL BE FROM DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COLD FRONT WILL MOVE THROUGH THE AREA ON MONDAY. THERE IS A
SLIGHT RISK THAT SOME OF THUNDERSTORMS COULD BE SEVERE PRIMARILY
OVER INLAND AREAS OF NORTH-CENTRAL AND NORTHEAST OHIO...AND
NORTHWEST PENNSYLVANIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

LEZ142-162-OHZ003-006-017-162045-
MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-LUCAS-WOOD-
HANCOCK-
434 PM EDT SUN JUN 15 2008

...SEVERE THUNDERSTORM WATCH 543 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE AND NORTHWEST OHIO.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH

A COLD FRONT WILL APPROACH THE AREA TONIGHT. THUNDERSTORMS
DEVELOPING OUT AHEAD OF THIS FRONT COULD BE SEVERE. THE MAIN
SEVERE THREAT WILL BE FROM DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COLD FRONT WILL MOVE THROUGH THE AREA ON MONDAY. THERE IS A
SLIGHT RISK THAT SOME OF THUNDERSTORMS COULD BE SEVERE PRIMARILY
OVER INLAND AREAS OF NORTH-CENTRAL AND NORTHEAST OHIO...AND
NORTHWEST PENNSYLVANIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Jun 15, 10:24 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1024 PM EDT SUN JUN 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 PM     TSTM WND DMG     TIFFIN                  41.12N 83.18W
06/15/2008                   SENECA             OH   LAW ENFORCEMENT

            POWER LINES DOWN

0945 PM     TSTM WND DMG     CASTALIA                41.40N 82.81W
06/15/2008                   ERIE               OH   LAW ENFORCEMENT

            ONE TREE DOWN.

0946 PM     TSTM WND DMG     NORWALK                 41.24N 82.61W
06/15/2008                   HURON              OH   PUBLIC

            LARGE BRANCHES DOWN.

0950 PM     TSTM WND DMG     SANDUSKY                41.46N 82.71W
06/15/2008                   ERIE               OH   LAW ENFORCEMENT

            ONE TREE DOWN.

&&

TK
Local storm report, Jun 15, 10:56 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1056 PM EDT SUN JUN 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     HAIL             SAVANNAH                40.97N 82.36W
06/15/2008  U0.88 INCH       ASHLAND            OH   PUBLIC

&&

TK

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 9:01 PM EDTSevere Thunderstorm WarningCLEHancock37 min
Jun 15, 9:02 PM EDTSevere Thunderstorm WarningCLESandusky, Seneca43 min
Jun 15, 9:43 PM EDTSevere Thunderstorm WarningCLEErie, Huron47 min
Jun 15, 10:06 PM EDTSpecial Marine WarningCLE73 min
Jun 15, 10:18 PM EDTSevere Thunderstorm WarningCLELorain30 min
Jun 15, 10:36 PM EDTSevere Thunderstorm WarningCLEAshland, Richland54 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.